Alert archive / Kansas / Tornado Warnings in 2017
Tornado Warning 3, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Oct 1, 2017, 6:46 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2017, 6:46 PM CDT (23:46 UTC)
- Expired
- Oct 1, 2017, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 6:53 PM CDT | HAIL 1.75 | 6 Sse Logan, KS | QUARTERS TO GOLF BALL SIZED HAIL. |
| Oct 1, 6:57 PM CDT | TORNADO | 7 Nnw Webster State Par, KS | BRIEF TOUCHDOWN OF A SMALL ROPE TORNADO. |
| Oct 1, 6:59 PM CDT | FUNNEL CLOUD | 4 N Webster State Park, KS | VIA SPOTTER NETWORK. |
| Oct 1, 7:31 PM CDT | TSTM WND GST 50 | 3 S Kirwin, KS | EST WINDS OF 40 TO 50MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
294
WFUS53 KGID 012346
TORGID
KSC147-163-020030-
/O.NEW.KGID.TO.W.0003.171001T2346Z-171002T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
646 PM CDT SUN OCT 1 2017
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northern Rooks County in north central Kansas...
Southern Phillips County in north central Kansas...
* Until 730 PM CDT
* At 646 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles south of Logan, or 18 miles northeast of Hill
City, moving east at 40 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Kirwin around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 9960 3957 9963 3961 9963 3972 9907
3957 9907 3957 9905 3948 9905 3942 9960
TIME...MOT...LOC 2346Z 254DEG 33KT 3953 9958
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
Wesely5 follow-up statements
292
WWUS53 KGID 012355
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
655 PM CDT SUN OCT 1 2017
KSC147-163-020030-
/O.CON.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Rooks KS-Phillips KS-
655 PM CDT SUN OCT 1 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN
ROOKS AND SOUTHERN PHILLIPS COUNTIES...
At 654 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southeast of Logan, or 16 miles southwest of
Phillipsburg, moving east at 35 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Kirwin around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 9960 3957 9963 3961 9963 3972 9907
3957 9907 3957 9905 3948 9905 3942 9960
TIME...MOT...LOC 2354Z 253DEG 32KT 3955 9950
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Wesely303
WWUS53 KGID 020001 CCA
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
701 PM CDT SUN OCT 1 2017
KSC147-163-020030-
/O.COR.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Rooks KS-Phillips KS-
701 PM CDT SUN OCT 1 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN
ROOKS AND SOUTHERN PHILLIPS COUNTIES...
At 700 PM CDT, a confirmed tornado was located 8 miles southeast of
Logan, or 16 miles southwest of Phillipsburg, moving east at 30 mph.
HAZARD...Damaging tornado and two inch hail.
SOURCE...Weather spotters confirmed a brief rope tornado at 657
PM CDT.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Kirwin around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3957 9960 3957 9963 3961 9963 3972 9907
3957 9907 3957 9905 3948 9905 3942 9960
TIME...MOT...LOC 2355Z 251DEG 27KT 3955 9950
TORNADO...OBSERVED
HAIL...2.00IN
$$
Wesely761
WWUS53 KGID 020012
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
712 PM CDT SUN OCT 1 2017
KSC147-163-020030-
/O.CON.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Rooks KS-Phillips KS-
712 PM CDT SUN OCT 1 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN ROOKS AND SOUTHEASTERN PHILLIPS COUNTIES...
At 712 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Glade, or 11 miles south of
Phillipsburg, moving east at 35 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Kirwin around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3963 9952 3972 9907 3957 9907 3957 9905
3951 9905 3947 9943
TIME...MOT...LOC 0012Z 256DEG 30KT 3958 9930
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Wesely322
WWUS53 KGID 020021
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
721 PM CDT SUN OCT 1 2017
KSC163-020031-
/O.CAN.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Rooks KS-
721 PM CDT SUN OCT 1 2017
...THE TORNADO WARNING FOR NORTHEASTERN ROOKS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.
LAT...LON 3957 9941 3964 9945 3972 9907 3957 9907
TIME...MOT...LOC 0021Z 239DEG 21KT 3961 9932
$$
KSC147-020030-
/O.CON.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Phillips KS-
721 PM CDT SUN OCT 1 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN PHILLIPS COUNTY...
At 721 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Glade, or 10 miles south of Phillipsburg, moving
northeast at 25 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Kirwin around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 9941 3964 9945 3972 9907 3957 9907
TIME...MOT...LOC 0021Z 239DEG 21KT 3961 9932
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Wesely434
WWUS53 KGID 020030
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
730 PM CDT SUN OCT 1 2017
KSC147-020038-
/O.EXP.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Phillips KS-
730 PM CDT SUN OCT 1 2017
...THE TORNADO WARNING FOR SOUTHEASTERN PHILLIPS COUNTY WILL EXPIRE
AT 730 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area.
A tornado watch remains in effect until 1100 PM CDT for north
central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of southern Phillips County and additional tornado warnings
are still possible if rotation increases again.
LAT...LON 3957 9941 3964 9945 3972 9907 3957 9907
TIME...MOT...LOC 0028Z 251DEG 27KT 3963 9925
$$
WeselyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Oct 1, 6:41 PM CDT, 5 minutes earlier.
Area forecast discussion, Oct 1, 6:41 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Hastings NE 641 PM CDT Sun Oct 1 2017 .SHORT TERM...(This evening through Monday Night) Issued at 225 PM CDT Sun Oct 1 2017 An active weather pattern is expected across the local area through the short term periods. With clearing to our west this afternoon...instability has been building ahead of an approaching cold front. Currently this front extends from near O'Neill Nebraska southwest into eastern Colorado. Can already see some cumulus starting to develop along the boundary...although nothing has yet to really take off. That said...with plenty of instability...effective shear values of 35 to 40 kts...and forcing from the front...think that it is only a matter of time before strong convection begins to initiate. With the aforementioned parameters...have no trouble imagining that organized convection will develop...with the potential for large hail...strong thunderstorm wind gusts...as well as an isolated tornado or two. Will continue to monitor...but think that this convection will initiate to our west around 4 PM or 5 PM...making it to our western fringes by early evening...and spreading east across the forecast area during the mid evening through overnight hours. Short term model guidance is in fair agreement with this...with both the HRRR/RAP developing a line of thunderstorms and taking it east later this evening. With a developing LLJ on the warm side of this boundary...expect convection to persist through much of the overnight hours...but with the best potential for severe storms coming primarily before midnight. With the cold front expected to stall across the local area tomorrow...expect a fairly good temperature gradient to develop by afternoon...with highs in the lower 60s forecast for our north...and mid 80s forecast across out southeast. This front should also become a focal point for convection during the late afternoon and evening hours...with another chance for strong or marginally severe thunderstorms late in the day tomorrow. While severe potential does not look as great tomorrow...expect at least the potential for marginally severe hail and 60 mph winds gusts with the strongest storms through the evening hours. .LONG TERM...(Tuesday through Sunday) Issued at 225 PM CDT Sun Oct 1 2017 Continued unsettled weather is expected through much of the extended periods as a cold front meanders across the local area. This should keep temperatures near or slightly below normal...with multiple chances for showers and a few thunderstorms across parts of the local area...although severe weather appears unlikely at this time. The main frontal boundary will eventually shift southeast of the local area by next weekend...with dry conditions and a return to above normal temperatures returning next Saturday afternoon and Sunday. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 635 PM CDT Sun Oct 1 2017 Scattered severe thunderstorms across western KS and NE will continue eastward into the evening, eventually impacting both TAF sites, but also gradually decreasing in intensity. The HRRR model is handling the ongoing convection very well, so I have leaned on it heavily for this TAF issuance. The HRRR fills the ongoing storms into a well defined line that moves southeastward. This makes sense given the increasing low-level jet. As such I have included a brief period of prevailing TS at both sites. Some LLWS is also expected before the boundary passes through the area tonight. Behind this boundary, we could see cloud ceilings drop into the MVFR category into Monday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Mangels
Hazardous weather outlook, Oct 1, 2:24 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 224 PM CDT Sun Oct 1 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021930- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 224 PM CDT Sun Oct 1 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This afternoon and tonight. There is a chance for strong to severe thunderstorms this afternoon and evening. The best chance for severe thunderstorms will between 6 pm and midnight...and primarily west of highway 281. The main severe weather threats include hail to the size of Tennis balls...70 mph winds...as well as an isolated tornado or two. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There are multiple chances for thunderstorms across the local area through the middle of the upcoming work week. The best chance for any strong or severe thunderstorms will be along a cold front during the afternoon and evening hours Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected for areas mainly west of highway 281 later this afternoon or evening. Any reports of large hail...strong thunderstorm wind gusts...or funnel clouds would be very much appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Special weather statement, Oct 1, 5:13 PM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Hastings NE 513 PM CDT SUN OCT 1 2017 NEZ082-012245- Furnas NE- 513 PM CDT SUN OCT 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 545 PM CDT... At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near Norcatur, or 12 miles east of Oberlin, moving northeast at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley. A tornado watch remains in effect until 1100 PM CDT for south central Nebraska. LAT...LON 4035 10020 4035 9989 4000 9988 4000 10019 TIME...MOT...LOC 2212Z 212DEG 38KT 3986 10030 Rossi
Special weather statement, Oct 1, 6:22 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
622 PM CDT SUN OCT 1 2017
KSZ005-017-012345-
Rooks KS-Phillips KS-
622 PM CDT SUN OCT 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS AND SOUTHWESTERN
PHILLIPS COUNTIES UNTIL 645 PM CDT...
At 620 PM CDT, Doppler radar was tracking a severe thunderstorm near
Bogue, or near Hill City, moving east at 50 mph.
Tennis ball size hail and winds in excess of 70 mph will be possible
with this storm. This storm is also capable of producing tornadoes.
People in northern Rooks and southwestern Phillips Counties should
monitor the weather situation closely. A warning may be needed if
the storm maintains its intensity and moves into the area. Be ready
to seek shelter if severe weather threatens.
LAT...LON 3957 9960 3957 9963 3967 9963 3973 9921
3939 9913 3936 9960
TIME...MOT...LOC 2320Z 255DEG 46KT 3942 9974
WeselyThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 6:22 PM CDT | Special Weather Statement | GID | Rooks | 23 min |
| Oct 1, 6:34 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 41 min |
Nearby
Tornado Warnings in Kansas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.